Utah, 2008

Winter Storm and Heavy Snow in Utah, January 29 to 30, 2008

January 29 to 30, 2008 · NWS SLC · 9 events in 9 counties and zones

A Pacific weather system brought another round of heavy snow to portions of northern and central Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific weather system brought another round of heavy snow to portions of northern and central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 29, 3:58 PM MST, 2 minutes earlier.

Area forecast discussion, Jan 29, 3:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MST TUE JAN 29 2008

.SYNOPSIS...AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS
WEEKEND AS A SERIES OF STORMS MOVE THROUGH THE GREAT BASIN. THE
FIRST OF THESE STORMS IS ARRIVING THIS EVENING AND CONTINUING INTO
WEDNESDAY...WITH ANOTHER STORM ARRIVING THURSDAY EVENING.

&&

.DISCUSSION...CLOUD COVER AND PRECIPITATION IS BEGINNING TO INCREASE
OVER THE AREA THIS AFTERNOON DUE TO GOOD WARM ADVECTION AT THE 700
MB LEVEL. SNOW IS EXPECTED TO BEGIN IN MOST OF NORTHERN UTAH AND
SOUTHWEST WYOMING BY EARLY EVENING. THERE IS SOME CONCERN THAT
SNOW WILL NOT BEGIN IN THE NORTHERN PART OF THE SALT LAKE
VALLEY UNTIL AFTER MIDNIGHT DUE TO SHADOWING BY THE OQUIRRH
MOUNTAIN RANGE...WHICH IS TYPICAL IN SOUTHWEST FLOW.

THE BEST SHOT OF SNOW FOR THE NORTHERN HALF OF THE CWA IS EXPECTED
TO ARRIVE EARLY WEDNESDAY MORNING WITH THE COLD FRONT. BOTH THE
NAM AND THE GFS STILL SHOW A BREAK IN THE HEAVY PRECIPITATION
BETWEEN 5AM MST AND 10AM MST...WHICH COULD LINE UP NICELY WITH THE
MORNING COMMUTE. BOTH THE MODELS AND CURRENT SATELLITE IMAGERY
SHOW A SECONDARY FEATURE BEHIND THE COLD FRONT...WHICH WOULD
IMPACT THE AREA WEDNESDAY AFTERNOON. THE GFS IS A LITTLE STRONGER
WITH THIS FEATURE THAN THE NAM...BUT EITHER WAY...SNOW SHOWERS
SHOULD CONTINUE IN THE AREA THROUGH WEDNESDAY
AFTERNOON...PARTICULARLY ON THE HIGHER TERRAIN.

ONLY MINOR CHANGES HAVE BEEN MADE TO WINTER WEATHER HEADLINES ON THIS
SHIFT. THE TIMING OF A FEW OF THE MOUNTAIN ZONES WERE TWEAKED BY AN
HOUR...AND THE SNOW AND BLOWING SNOW ADVISORY FOR THE WESTERN
UINTA BASIN...CASTLE COUNTRY...AND WEST CENTRAL UTAH WAS CHANGED
TO SIMPLY A SNOW ADVISORY...DUE TO LIGHTER PRE-FRONTAL WINDS.

THE SYSTEM FOR THURSDAY NIGHT INTO FRIDAY APPEARS TO BE VERY
SIMILAR TO TODAYS SYSTEM IN BOTH TIMING AND STRUCTURE. WARM
ADVECTION IS EXPECTED TO BRING INCREASED CLOUD COVER AND SHOWERS
INTO THE AREA LATE THURSDAY EVENING...FOLLOWED BY A COLD FRONT
ENTERING THE AREA FRIDAY MORNING. AFTER FRIDAYS SYSTEM...THERE IS
LITTLE CONFIDENCE IN THE TIMING OF SUBSEQUENT TROUGHS...AS THE GFS
AND EC DIVERGE GREATLY. HOWEVER...BOTH AGREE THAT THE PATTERN WILL
REMAIN VERY ACTIVE THROUGH THE WEEKEND. PRIMARILY THE EC WAS USED
FOR THE EXTENDED FORECAST...WITH THE CURRENT TIMING FOR THE
HEAVIEST PRECIPITATION FORECAST TO BE SATURDAY NIGHT INTO
SUNDAY...AND THEN ANOTHER COLD TROUGH ON MONDAY.

&&

.AVIATION...SOUTH WINDS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL
THROUGH THE REMAINDER OF THE DAY TODAY. CEILINGS HAVE DROPPED TO
NEAR 6000FT AGL AND WILL REMAIN AT OR BELOW THAT LEVEL FOR MOST OF
THE EVENING AND OVERNIGHT HOURS. THERE IS A 30 PERCENT CHANCE THAT
SNOW COULD DEVELOP AT THE SLC TERMINAL AS EARLY AS 00-01Z...BRINGING
OCCASIONAL IFR CONDITIONS TO THE TERMINAL. OTHERWISE...EXPECT SNOW
TO BEGIN AROUND 03-05Z AND INTENSIFY AS A COLD FRONT PUSHES ACROSS
THE AREA AROUND 08-10Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 4 PM WEDNESDAY FOR UTZ001-UTZ002-UTZ006.

     WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR UTZ007-UTZ008-
     UTZ009-UTZ010.

     WINTER STORM WARNING FROM 6 PM TUESDAY TO 4 PM WEDNESDAY FOR
     UTZ003-UTZ004-UTZ014-UTZ517.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM WEDNESDAY FOR UTZ005.

     SNOW ADVISORY FROM 6 PM TUESDAY TO 4 PM WEDNESDAY FOR UTZ011-
     UTZ012-UTZ015.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM WEDNESDAY FOR WYZ021.

&&

PUBLIC...SCHOENING
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 29, 4:30 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MST TUE JAN 29 2008

UTZ001>016-019>021-517-518-WYZ021-301300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THROUGH TONIGHT

A WARM FRONT WILL DEVELOP SNOW ACROSS NORTHERN UTAH TODAY
AND TONIGHT. THE ASSOCIATED COLD FRONT WILL BRING THE HEAVIEST
SNOW AND GUSTY WIND OVERNIGHT...NORTH OF I-70. REFER
TO WINTER WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD UNSTABLE AIR MASS WILL BRING SNOW SHOWERS ON WEDNESDAY...
MAINLY IN THE HIGHER TERRAIN AND NORTHERN VALLEYS.

AN ACTIVE WEATHER PATTERN WILL PERSIST WITH ANOTHER STORM
EXPECTED LATE THURSDAY INTO FRIDAY EVENING AND AGAIN LATE SATURDAY
THROUGH MONDAY. THESE STORMS WILL BRING SIGNIFICANT SNOWFALL
AND WIND ESPECIALLY IN THE HIGHER TERRAIN OF CENTRAL AND NORTHERN
UTAH...AND POSSIBLY INTO SOUTHERN UTAH BY LATE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

TARDY

Event by event

7 winter storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Wasatch Front

When
January 29, 4:00 PM MST to January 30, 3:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Ogden received 8 inches of snow and Layton received 7 inches, most of this falling in a 12-hour period.

Heavy Snow, Wasatch Mountain Valleys

When
January 29, 4:00 PM MST to January 30, 3:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

The Ogden Valley got hit hard by the snowfall again, with Eden receiving 14 inches of new snow with this storm. Kimball Junction also received 12 inches of snow.

Winter Storm, Wasatch Mountains I-80 North

When
January 29, 4:00 PM MST to January 30, 6:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Mid-Bowl received 18 inches of snow for the event, 14 of which fell in the first 12 hours.

Winter Storm, Wasatch Mountains South of I-80

When
January 29, 4:00 PM MST to January 30, 6:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta UDOT had the highest reported snowfall in the state for this storm, with 29 inches of new snow. Similarly, Snowbird received 24 inches of total snowfall.

Winter Storm, Salt Lake and Tooele Valleys

When
January 29, 5:00 PM MST to January 30, 7:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Six inches of new snow was measured on the Draper Bench, and snowfall impacted the morning commute.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 29, 6:00 PM MST to January 30, 6:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
Mesonet

The Mammoth Cottonwood SNOTEL indicated 12 inches of snow in a 12 hour period.

Winter Storm, Southern Wasatch Front

When
January 29, 7:00 PM MST to January 30, 9:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Payson received 7 inches of snow and Highland received 6 inches, with both of these accumulations occurring in a 12 hour period.

Winter Storm, Central Mountains

When
January 29, 7:00 PM MST to January 30, 6:00 PM MST
Where
Central Mountains forecast zone
Reported by
Mesonet

The Buck Flat SNOTEL indicated 12 inches of snowfall in 12 hours.

Winter Storm, Sanpete/Sevier Valleys

When
January 29, 9:00 PM MST to January 30, 10:00 AM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
Trained Spotter

Mount Pleasant received 6 inches of snow in 12 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77170, 77171, 77172, 77173, 77175, 77174, 77176, 77178, 77177.